MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE ADJUSTABLE VERTEBRAL BODY REPLACEMENT SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE INC. NUVASIVE ADJUSTABLE VERTEBRAL BODY REPLACEMENT SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 7180041A
Medical Device Problem Codes Collapse (1099); Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 07/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Radiographs provided confirmed the alleged event.Inspection of the returned device found physical damage to the auto locking feature as well as gearing consistent with an incomplete inserter engagement.A lack of final lock screw engagement and an intact spot weld indicate incomplete final lock screw engagement.Even though root cause cannot be confirmed based on the investigation performed, the result may be related to an unintended use error.No instrumentation was returned for evaluation.No additional investigation can be completed at this time.Reported incident is related to reported event 200049508/ mw# 2031966-2020-00117 with out a reported issue.Labeling review: ".Warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Potential risks identified with the use of this device system, which may require additional surgery, include: device component fracture, loss of fixation, non-union, fracture of the vertebra, neurological injury, and vascular or visceral injury." ".Care should be taken to insure that all components are ideally fixated prior to closure." ".Preoperative warnings 3.Care should be used in the handling and storage of the implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.5.Inspect all components for damage before use.6.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient.".
 
Event or Problem Description
On (b)(6) 2020 patient underwent a revision procedure.As per reporter, a ct scan taken on (b)(6) 2020, showed the implant had collapsed and patient underwent a second revision procedure on (b)(6) 2020.
 
Event or Problem Description
See h10 for updated information.
 
Additional Manufacturer Narrative
The implant and instrumentation were returned to nuvasive and the complaint confirmed.Product evaluation and testing determined the root cause to be the result of incomplete inserter attachment and subsequent damage to auto-lock mechanism in combination with a lack final lock screw activation.No additional investigation required.Labeling review: ".Potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s).Loss of fixation.Nonunion or delayed union.Fracture of the vertebra.Implant subsidence." ".Warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur.In order to ensure proper inserter/implant engagement, the inserter¿s colored distal tip must face up toward the like-colored spinning sleeve of the implant.Care should be taken to insure that all components are ideally fixated prior to closure." ".Pre-operative warnings 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient.".

Brand Name
NUVASIVE ADJUSTABLE VERTEBRAL BODY REPLACEMENT SYSTEM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key10423729
Report Number2031966-2020-00163
Device Sequence Number11503472
Product Code MQP
UDI-Device Identifier00887517365835
UDI-Public887517365835
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K090176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7180041A
Device Lot NumberNN1843
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/24/2020
Supplement Date Received by Manufacturer07/24/2020
Initial Report FDA Received Date08/18/2020
Supplement Report FDA Received Date11/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6).
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;